Alert archive / South Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 14, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Jul 21, 2005, 4:35 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2005, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 21, 2005, 6:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Berkeley County, SC, Charleston County, SC
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2235 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 212036 FFWCHS SCC015-019-212230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 435 PM EDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 630 PM EDT * AT 434 PM EDT...STORM SPOTTERS REPORTED FLOODING FROM A THUNDERSTORM NEAR GOOSE CREEK...OR ABOUT OVER GOOSE CREEK...MOVING WEST AT 5 MPH. ROADS BETWEEN NORTHWOODS MALL AND GOOSE CREEK WERE REPORTED TO BE FLOODING. * FLASH FLOODING IS EXPECTED IN AND AROUND... GOOSE CREEK... LADSON... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3301 7994 3304 8006 3300 8016 3292 8007 $$ 24
2 follow-up statements
000 WGUS72 KCHS 212143 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 541 PM EDT THU JUL 21 2005 SCC015-019-212230- BERKELEY-CHARLESTON- 541 PM EDT THU JUL 21 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR BERKELEY AND CHARLESTON COUNTIES... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN BETWEEN NORTH CHARLESTON AND GOOSE CREEK. THESE STORMS WERE SHOWING SIGNS OF WEAKENING. FLASH FLOODING IS EXPECTED TO CONTINUE IN AND AROUND...GOOSE CREEK AND LADSON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3301 7994 3304 8006 3300 8016 3292 8007 $$ 24
000 WGUS72 KCHS 212223 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 622 PM EDT THU JUL 21 2005 SCC015-019-212232- BERKELEY-CHARLESTON- 622 PM EDT THU JUL 21 2005 ...THE FLASH FLOOD WARNING FOR BERKELEY AND CHARLESTON COUNTIES IS CANCELLED... RAINFALL HAS ENDING ACROSS THE AREA AND THE WARNING HAS BEEN CANCELLED. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3301 7994 3304 8006 3300 8016 3292 8007 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:43 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 21, 3:43 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT THU JUL 21 2005
.SHORT TERM /TONIGHT AND FRIDAY/...SCATTERED SHWRS/TSTMS HAVE
DEVELOPED THIS AFTERNOON IN RESPONSE TO MOISTURE POOLING ALONG SEA
BREEZE AS IT PUSHES INLAND. DEWPOINTS HAVE SHOT UP INTO THE UPPER
70S TO AROUND 80 THIS AFTERNOON SENDING HEAT INDICES INTO THE 110 TO
115 DEGREE RANGE ACROSS PORTIONS OF THE FORECAST AREA. MAIN SHORT
TERM CONCERNS REVOLVE AROUND CONVECTION THIS EVENING AND NEED FOR A
HEAT ADVISORY ON FRIDAY.
TONIGHT...WITH LOSS OF DAYTIME HEATING EXPECT SHWRS/TSTMS WILL END
IN THE EVENING. WILL CARRY CHC POPS THROUGH MIDNIGHT THEN GO WITH A
DRY FORECAST OVERNIGHT. LOW TEMPERATURES SHOULD BOTTOM OUT IN THE
MIDDLE TO UPPER 70S.
FRIDAY...EXPECT SHWRS/TSTMS WILL DEVELOP ONCE AGAIN DURING THE
AFTERNOON HOURS AS SEA BREEZE PUSHES INLAND. WITH LOWERING H5
HEIGHTS ANTICIPATE THAT COVERAGE WILL BE A BIT BETTER THAN TODAY.
WILL CONTINUE WITH CHC POPS ACROSS THE FORECAST AREA...HIGHEST
ACROSS INTERIOR LOCATIONS. HIGH TEMPERATURES EXPECTED TO TOP OUT IN
THE MIDDLE 90S ONCE AGAIN...AND WITH DEWPOINTS IN THE MID TO UPPER
70S...EXPECT HEAT INDICES TO CLIMB INTO THE 105 TO 110 DEGREE RANGE.
WILL GO AHEAD AND ISSUE ANOTHER HEAT ADVISORY FOR LOCATIONS AWAY
FROM THE IMMEDIATE COAST FROM NOON THROUGH 8 PM.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...COLD FRONT WILL
APPROACH FROM THE NW FRIDAY NIGHT BUT PROBABLY STALL OUT NORTH OF
THE AREA AND DISSIPATE. THEREFORE DO NOT EXPECT MUCH OF A RELIEF
FROM THE WEAK SFC HIGH PRESSURE AND HIGH HEAT/HUMIDITIES ON
SATURDAY. THE REAL FLY IN THE OINTMENT IS OBVIOUSLY THE TROPICAL
SYSTEM IN THE BAHAMAS. EVEN IF IT STAYED OFFSHORE...IT MAY INFLUENCE
THE WIND FIELDS AND BRING A MORE ONSHORE FLOW LATE SATURDAY INTO
EARLY NEXT WEEK. AM NOT GOING TO REDUCE HIGHS FOR THE PERIOD YET.
HUMIDITY IS EXPECTED TO REMAIN VERY HIGH THROUGH THE PERIOD. NO REAL
CHANGES IN THINKING FOR POPS...MAINLY SLIGHT CHANCE MAINTAINED FOR
MOST OF THE PERIOD WITH HIGH CAPES AND WEAK LAPSE RATES.
&&
.AVIATION...WITH 18Z TAF ISSUANCE...SEA BREEZE CONTINUES TO PUSH
INLAND THIS AFTERNOON WITH CU FIELD BECOMING BETTER DEVELOPED.
SCATTERED SHWRS/TSTMS HAVE DEVELOPED ACROSS THE AREA...AND WILL GO
AHEAD AND MENTION VCTS IN CHS TAF THROUGH 22Z AND INCLUDE A TEMPO
GROUP FOR -TSRA THROUGH 21Z. WILL CONTINUE TO MONITOR SAV TAF FOR
CONVECTION DEVELOPMENT OVER THE NEXT COUPLE OF HOURS. EXPECT THAT
SHWRS/TSTMS WILL END EARLY IN THE EVENING AS SEA BREEZE CONTINUES TO
PUSH INLAND. EXPECT AFTERNOON/EVENING SHWRS/TSTMS WILL DEVELOP AGAIN
ON FRIDAY...SO WILL MENTION CB/S AT BOTH TERMINALS.
&&
.MARINE...THE MARINE AREA WILL REMAIN ON THE WRN PERIPHERY OF THE
BERMUDA RIDGE INTO THE WEEKEND. DAILY SEA BREEZE INFLUENCES CAN BE
EXPECTED EACH AFTN...ESPECIALLY IN THE CHARLESTON HARBOR AND ALONG
THE IMMEDIATE COAST. MAJOR CONCERN FOR THE WEEKEND IS THE TROPICAL
WAVE NORTH OF THE BAHAMAS THAT IS CURRENTLY CHUGGING NORTHWEST. THE
SYSTEM WILL LIKELY BE UPGRADED AT 5 PM TO AT LEAST A DEPRESSION AND
FURTHER STRENGTHENING COULD OCCUR. ITS TRACK IS HIGHLY UNCERTAIN DUE
TO THE WEAK STEERING CURRENTS EXPECTED OVER THE NEXT FEW DAYS.
HOWEVER...EVEN MODEST STRENGTHENING AND ITS CONTINUED POSITION OFF
THE SOUTHEAST COAST WILL BEGIN PRODUCING SIGNIFICANT SWELLS SATURDAY
ONWARD. HAVE INTRODUCED SOME 5 FOOTERS OFFSHORE SATURDAY WITH A
LARGE AREA OF 5 FOOT WAVES OVER OUR WATERS SAT NIGHT THROUGH THE
BEGINNING OF NEXT WEEK. THIS WILL PROBABLY BE QUITE UNDERDONE BUT
WILL WAIT FOR MORE DETAILS ON THE SYSTEM TO DETERMINE ITS EFFECTS.
&&
.EXCESSIVE HEAT...TODAYS HEAT INDICES WERE GENERALLY A FEW DEGREES
HIGHER THAN YESTERDAY...CONFIRMING THAT THE LLVL MOISTURE IS HAVING
NO TROUBLE REMAINING IN PLACE THROUGH THE AFTN HEATING HOURS.
ANOTHER HEAT ADVISORY IS PLANNED FOR FRIDAY. IF THE FCST PANS OUT
FOR THE NEXT SEVERAL DAYS...A PROLONGED HEAT WAVE WILL OCCUR WHICH
WILL HAVE SERIOUS IMPLICATIONS ON OUTDOOR ACTIVITIES.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 UNTIL 8
PM THURSDAY.
...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 FROM NOON
FRIDAY TO 8 PM FRIDAY.
SC...HEAT ADVISORY FOR SCZ040-042>045-047>051 UNTIL 8 PM THURSDAY.
...HEAT ADVISORY FOR SCZ040-042>045-047>051 FROM NOON FRIDAY TO 8
PM FRIDAY.
MARINE...NONE.
&&
JRJ/JRLHazardous weather outlook, Jul 21, 4:50 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 450 AM EDT THU JUL 21 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-221000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 450 AM EDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID AND UPPER 90S WITH MODERATE TO HIGH LEVELS OF HUMIDITY...WILL CAUSE HEAT INDICES TO REACH 105 TO 108 DEGREES IN MOST LOCATIONS AWAY FROM THE BEACHES THIS AFTERNOON AND EVENING. AS A RESULT...A HEAT ADVISORY IS IN EFFECT FOR ALL AREAS AWAY FROM THE IMMEDIATE COAST BETWEEN 12 PM AND 8 PM TODAY. PLEASE REFER TO THE NON-PRECIPITATION PRODUCT FOR ADDITIONAL INFORMATION ON THE HEAT ADVISORY. .RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .WATERSPOUTS...THE COMBINATION OF LIGHT WINDS...AMPLE MOISTURE AND INSTABILITY AND LINES OF BUILDING CUMULUS CLOUDS WILL LEAD TO A BETTER THAN NORMAL CHANCE OF WATERSPOUTS TODAY...ESPECIALLY THIS MORNING. MARINERS SHOULD STEER CLEAR OF ANY WATERSPOUTS THAT FORM. AFTER REACHING A SAFE LOCATION...PLEASE RELAY THE INFORMATION ON TO YOUR NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .EXCESSIVE HEAT...THE HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK. THIS WILL CAUSE HEAT INDICES TO REACH NEAR OR GREATER THAN 105 DEGREES IN MANY AREAS EACH AFTERNOON AND EVENING. AS A RESULT...HEAT ADVISORIES MAY BE REQUIRED. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE SOUTH SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 33
In the hours before
Special weather statement, Jul 21, 3:18 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 318 PM EDT THU JUL 21 2005 SCZ045-050-212000- BERKELEY-CHARLESTON- 318 PM EDT THU JUL 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 400 PM EDT... AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER RED BANK LANDING...OR ABOUT 7 MILES SOUTHEAST OF GOOSE CREEK...STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILSONVILLE... WILDWOOD...POPPENHEIM CROSSING...HANAHAN...DANIEL ISLAND...AND ARARAT THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. 24
Special weather statement, Jul 21, 4:06 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 406 PM EDT THU JUL 21 2005 SCZ049-212100- COASTAL COLLETON- 406 PM EDT THU JUL 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 500 PM EDT... AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF WIGGINS... OR ABOUT 16 MILES NORTHWEST OF EDISTO BEACH...MOVING SOUTHWEST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WIGGINS AND FENWICK THROUGH 500 PM EDT. GUSTY WINDS OF 35 TO 45 MPH AND PEA-SIZED HAIL CAN BE EXPECTED. 24
Local storm report, Jul 21, 4:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL GOOSE CREEK 32.98N 80.03W
07/21/2005 0.88 INCH BERKELEY SC PUBLIC
PUBLIC REPORT.
&&
JRLThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:16 PM EDT | Heat Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 27 hr |
| Jul 21, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 44 min |
| Jul 21, 3:58 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 47 min |
| Jul 21, 4:22 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 38 min |
| Jul 21, 4:27 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 56 min |
| Jul 21, 5:13 PM EDT | Flash Flood Warning | CHS | Dorchester | 92 min |
| Jul 21, 6:35 PM EDT | Flash Flood Warning | CHS | Dorchester | 115 min |
Nearby
Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.